Article in Japanese
A case of influenza-associated encephalopathy effectively treated with cyclosporine
Aya TAKEYAMA1), Masahiko KATAYOSE1), Mitsuaki HOSOYA2)
A five-year-old girl developed convulsive status epilepticus and prolonged disturbance of consciousness. An MRI of her head showed local cerebral edema, an EEG was performed on the first day of her hospitalization, and a rapid influenza antigen detection test showed positive results. Based on these findings, she was diagnosed as having an acute influenza-associated encephalopathy. After her hospitalization, high doses of methylpredonisolone and immunoglobulin were administered intravenously according to the treatment guidelines for influenza-associated encephalopathy. At seven days after hospitalization, since her head MRI findings demonstrated prolonged brain edema which intimated neuron death, cyclosporine was administered to prevent the neurons from cell death through the apoptosis pathway. While a physician should always be aware of major side effects of the cyclosporine, such as nephropathy and encephalopathy, in this case the cyclosporine therapy was completed successfully without any side effects by monitoring the serum cyclosporine concentration. The great improvement of her MRI findings clinical course after cyclosporine administration demonstrated that this therapy should be considered as an option to control an influenza-associated encephalopathy.
1) Department of Pediatrics, Soma General Hospital
2) Department of Pediatrics, Fukushima Medical University
|Received||April 6, 2010|
|Accepted||June 14, 2010|